The FDA is out with an urgent warning regarding viscous lidocaine, a gel-like syrup that can be used to treat tooth and gum pain. In the warning, the FDA is urging parents not to use the products on teething infants due to an overdose risk.

Viscous lidocaine is normally used in patients to treat mouth ulcers associated with chemotherapy. Parents that happen to have the drug on hand are often tempted to use it on their babies to relieve pain. The FDA couldn’t stress enough that was not a good idea. The drug should only be used at the direction of a medical professional.

Babies and infants under the age of three have seen an uptick in lidocaine incidents. In 2014, the FDA noted 22 reports of serious incidents involving the drug, including deaths. In the press release, the FDA went over the symptoms of an overdose. Symptoms include shaking, seizures, vision problems, confusion, jitteriness and vomiting.

Included in the release is an over-the-counter list of medications not to be used on kids under the age of two. This includes Baby Orajel, Orajel, Anbesol and Orabase. Benzocaine products can lead to a rare condition called methemoglobinemia. It is potentially fatal, and children under the age of two are at particular risk.

As for your child’s teething pains? Experts are saying parents may have to accept that it is an uncomfortable transient part of infancy. If the child has swollen or tender gums, a cool teething ring or a damp washcloth can be given to them to alleviate the pain.

Bottom-line? Parents need to be aware of the new FDA warning on teething products containing benzocaine. Don’t be surprised if you start seeing the warning labels pop up in prominent positions on the packaging. Or, manufacturers could start the pushback. Especially when you consider some is marketed as Baby Orajel.

Follow News Ledge

This post may contain affiliate links, which means we receive a commission if you make a purchase using one of the affiliated links.